Skip to Accessibility Tools Skip to Content Skip to Footer

Allergic to Penicillin? Millions Previously “Diagnosed” May Not Have Actual Allergy

Allergies to medications, like those to foods, can be serious and potentially life-threatening. New research, however, has suggested that many fewer people may actually have a penicillin allergy than are currently diagnosed based on a history of reaction to the antibiotic.

Why penicillin allergy may be over diagnosed

Penicillin allergy is often diagnosed in childhood, so the first reason penicillin allergy may be over-diagnosed is that a one-time “reaction” may not be tested with an additional “challenge” dose of penicillin—after all, it makes complete sense parents not want to pose risk to their child after a doctor has told them their child has an allergy! As well, the child may simply not develop another infection requiring antibiotics for a number of years, and if they do, they will be simply given another antibiotic. The problem with this, is using stronger antibiotics compared to penicillin, can impact antibiotic resistance in not just individuals but populations—there is a reason that penicillin and amoxicillin come to mind quickly when we hear the word “antibiotic”!

Another reason—and perhaps an under-appreciated one—is that some common side-effects of antibiotics—or the infection itself being treated—may be the same as allergy symptoms. For instance, children commonly experience rashes as a part of an infection1, yet many parents may see this and quickly conflate the rash with an allergy. Similarly, antibiotics commonly cause nausea, vomiting, diarrhea, abdominal pain, rashes/hives, and itching, all of which are commonly symptoms of anaphylaxis.2 As most pediatricians do not specialize in allergy, the symptoms as reported by the parent may be misidentified as an allergy. However, the important thing to consider as a parent when your child exhibits these symptoms—or if you experience them as an adult—is how quickly the symptoms onset. Symptoms of allergy or anaphylaxis will occur “almost immediately”3, while side effects of antibiotic use may take a few hours or days to develop. Severe allergy symptoms include—in addition to the above—difficulty breathing, swelling of the lips, throat, tongue, and face, or anything listed above that onsets extremely quickly—such as within minutes—or severely.4

Challenging the diagnosis: How to know if you can safely take penicillin

Like many other allergens, you can have skin tests done for penicillin allergy. 1 If the skin test comes back clean, you may undergo a challenge by ingesting low-dose penicillin under supervision of an allergist to determine it is safe for you to take the antibiotic. 1 Montreal researchers, however, have also determined the skin test for allergy testing to penicillin to be “practically useless” per a CBC video caption3, so it is important to speak with an allergist to determine the best steps. Some allergists still feel strongly about doing the skin test first, while others will skip straight to a supervised oral challenge, with a small portion of the oral dose delivered, followed by the rest 20 minutes later if no initial reaction occurs.3

How many people do not have a true penicillin allergy?

Whether misdiagnosis was initially the problem or not, children who truly were allergic often outgrow penicillin allergy, but may not know it. It may take “years to decades” to outgrow penicillin allergy.5 Apparently up to 90% of those diagnosed with allergy may be able to tolerate the drug.1
The only way to know for sure is to have testing done by an allergist. Like most allergies, it is recommended to have testing redone every 5-10 years to confirm presence of an allergy.5

Are you allergic to penicillin or have you been told you have outgrown or no longer have the allergy? Share your story in the comments!

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Asthma.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

  • Shellzoo
    7 months ago

    Never had an antibiotic sensitivity or allergy but my mom was treated with large doses of penicillin when it was fairly new for a ruptured appendix when she was a child. It saved her life but she was warned that she most likely would be allergic and only recently has found out she can have it with no reaction.

  • Kerri MacKay moderator author
    7 months ago

    EXACTLY on your final comment, Shellzoo! There are some side effects that can be more severe than others, and may rule out medication use for long-term drugs, but certainly a short term medication, like a 5-10 day course of antibiotics should not be avoided due to “typical” side effects–of course, there are those “uncommon” but true side-effects where the medication should not be used again… but as you noted, these still need to be differentiated from a true allergy!

  • Lyn Harper, RRT moderator
    7 months ago

    That’s great, Shellzoo! It opens up areas of treatment when needed if a person isn’t allergic to something as commonly used as peniciliin.
    -Lyn (site moderator)

  • Shellzoo
    7 months ago

    There is a difference between an allergy, sensitivity and side effect. Avoiding medications based on side effects can limit treatment options in the future.

  • Poll